A local vet nurse has recently been made all too aware of the toxicity for pets, of a fairly common prescription cream for humans.
Registered Veterinary Nurse Kaylene Doust, said that losing one pet can be heartbreaking, especially if they are young and their death is sudden.
‘Losing two young pets within a few days of one another is tragic.’
Ms Doust said that sadly, these were the circumstances faced by a local pet owner a few weeks ago, after her dogs accidentally ingested Fluorouracil 5% topical skin cancer cream (in this instance marketed as Efudix 5%).
‘In the early evening, soon after applying this cream to her skin from a nearly full tube, the owner left the room to answer a phone call, leaving the capped tube on a nearby coffee table. When she returned, she noticed the cream all over the blanket on the lounge and found the oldest of her three dogs had the punctured and the near empty tube in its mouth.’
The woman removed the tube and the blanket placed into the washing machine. With all three dogs yet unaffected, no clear idea of which ones were exposed, and no sense of the danger posed by ingestion of this chemical, no veterinary advice was sought at this time.
Dog having a seizure and vomiting
‘By 3am next morning the owner was woken by her 5 kg, 8-month old Mini Fox Terrier having a seizure and at this point also noticed he had been vomiting’
Veterinary opinion was sought by phone and the affected pup was presented for assessment at around 3.45 am.
Ms Doust said the pup was displaying neurological signs that included; incoordination, uncontrolled head and body movements, dull demeanour and confused behaviour. ‘Between vet and owner, it was estimated that the little dog had ingested more than twice the invariably fatal dose of this chemical.
‘With such a dire prognosis the owner elected to euthanase.’
Later the same morning around 8am, the owner noticed her 3kg, eight-month old male Chihuahua had vomited at home. He displayed no other remarkable symptoms at this point but was presented for examination. ‘Supportive therapy was commenced at the same local veterinary hospital. By 3pm that afternoon, he too had developed profound neurological symptoms, tremors and collapse.
Pup was euthanased
‘Two and a half days later, the pup was euthanased after his condition deteriorated, despite treatment.’
Symptoms of Fluorouracil toxicity can include vomiting and diarrhoea, tremors, lethargy, incoordination, uncontrollable seizures, cellular, neurological, metabolic and bone marrow impairment.
Veterinary toxicology studies show as little as 2-3g (1/2 tspn) of Fluorouracil 5% cream can be fatal in small patients. There are recorded cases of toxic ingestion in animals after biting tubes, licking owner’s skin, and even grooming their coat after being petted by an owner who had Fluorouracil %5 cream on their hands.
Fluorouracil 5% topical cream is extremely toxic to pets if ingested, yet there are no warnings on the product or the dispensing labels. Medical practitioners and pharmacists are often unaware of the significant risk of pet toxicity. Even in veterinary circles Fluorouracil toxicity isn’t widely documented. However, young pets are known to eat surprising things.
‘While all medications should be kept out of the reach of children and pets, mistakes happen,’ said Ms Doust. ‘With an aging population in an area of high skin cancer incidence, greater awareness of the danger of Fluorouracil 5% cream to pets may help prevent this happening to others.’